Drought, Douglas
- When
- September 10, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.702, -84.768 (the zone’s center; the record gives no point)
The combination of late-summer heat and lack of precipitation resulted in the development of a flash drought over north and central Georgia. Warm daytime high temperatures (record-setting at times) and striking short-term rainfall deficits heightened evapotranspiration rates and soil moisture loss.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The combination of late-summer heat and lack of precipitation resulted in the development of a flash drought over north and central Georgia. Warm daytime high temperatures (record-setting at times) and striking short-term rainfall deficits heightened evapotranspiration rates and soil moisture loss.
Initially the D2 Severe Drought conditions were only over portion of the south Atlanta metropolitan area, but it quickly expanded to include a large portion of north Georgia. Drought conditions worsened through the end of the month, with D3 Extreme Drought developing over just a few short weeks. The percentage of the NWS Atlanta forecast area in D2 Severe Drought or higher jumped from just 2.2 percent on September 10 to 33.9 percent by the 30th.
Rainfall for the month of September ranged from 0.01 to 1.5 inches, with pockets of up to 3 inches. These amounts were 0 to 50 percent of normal. A large area south of the I-20 corridor and along and east of the I-75 corridor received only 0.01 to 0.50 inches, or 0 to 25 percent of normal.
The dry and hot conditions continued into October, exacerbating the drought conditions further.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 9, 7:23 PM EST, 4 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Peachtree City GA
823 PM EDT Mon Sep 9 2019
.UPDATE...
Main update to the forecast was to expire the Heat Advisory for
southern portions of the outlook area. Will be making some minor
tweaks to the hourly temp/dew grids, but no major changes are
planned.
Convection has mostly died off
&&
.PREV DISCUSSION... /Issued 733 PM EDT Mon Sep 9 2019/
PREV DISCUSSION... /Issued 326 PM EDT Mon Sep 9 2019/
SHORT TERM /Tonight through Tuesday Night/...
A weak front remains in the vicinity of Columbus to Macon.
Thunderstorms were developing this afternoon in that area...which
has CAPES of over 3000 and Lifted Index values near negative eight.
The remainder of the forecast area was still drier and more stable.
Pops should diminish during the evening and the overnight should be
dry but warm. The air mass becomes more unstable area wide on
Tuesday as moisture spreads back into GA. The upper ridge expands
northward keeping us in hot temperatures for Tuesday...however with
more cloudiness and a better chance for thunderstorms...heat
advisory criteria could be borderline. Will let the advisory for
this afternoon and evening continue...and will let the next shifts
decide if another Heat Advisory is needed for tomorrow.
41
LONG TERM /Wednesday through Monday/...
No significant concerns in the long term period other than extreme
heat and isolated strong/svr pulse convection.
Upper ridge continues to hold strong over TN/AL/GA thru Friday in
12Z medium range model guidance. Temperatures and likely heat
indices will be much above normal while remaining below daily all-
time records. Thursday appears to be the hottest day through the
period as dryer air and abundant incoming solar radiation affects
much of the area. Would not surprise me if guidance blend temps are
a little low for Wed and esp Thursday. Only made a one degree
adjustment up to Thursday however.
Isolated pulse afternoon/evening convection Wed and Thur mainly
north will increase in coverage Friday then much more so over the
weekend as tropical low moves into the eastern and central Gulf and
coastal regions. 12Z EC starting to look like GFS and CMC guidance
pushing low further west towards LA and even upper TX coasts now,
but regardless, moisture feed will increase as upper ridge moves
east.
Not seeing any signs of tropical activity elsewhere in the southern
Atlantic basin until day 7 and beyond. Certainly worth keeping an
eye out there as we remain in very favorable forecast conditions.
SNELSON
CLIMATE...
Records for 09-09
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 103 1925 68 1988 73 1925 55 2011
1998
1956
KATL 100 1925 68 1988 78 1925 56 1902
KCSG 104 1925 70 1988 75 1925 58 1956
KMCN 102 1925 71 1988 79 1925 54 2011
Records for 09-10
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 103 1925 69 2017 75 1939 47 1924
KATL 97 1925 65 1882 76 1925 49 1969
KCSG 101 1945 72 1944 76 1964 54 1956
KMCN 98 1954 69 2017 75 1939 52 1969
1925 1966
1915 1956
Records for 09-11
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 100 1925 65 2017 73 1983 47 1924
KATL 96 2010 62 1891 75 2010 48 1976
KCSG 99 2002 65 2017 77 2010 48 1956
KMCN 98 2016 69 2017 74 2008 46 1956
1962 1925
Records for 09-12
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 100 1925 67 2017 73 2014 48 1917
KATL 94 1900 64 2017 75 1925 47 1940
KCSG 99 1921 72 1935 76 2010 50 1956
1927
KMCN 97 1962 71 1935 75 2008 48 1940
1925 1898 1925
1915
Records for 09-13
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 100 1927 67 2006 73 1979 50 1917
KATL 95 1991 66 1902 75 2018 50 1902
KCSG 99 1927 68 1959 75 2018 52 1940
1915 1973
KMCN 96 1991 71 1959 75 1979 50 1969
1911
AVIATION...
00Z Update...
VFR overnight. Coverage of cu should be a bit more tomorrow and
have gone bkn050. Also think the chance for shra/trsra is a little
greater than in the past few days and added a VCSH. Winds should
remain on the east side.
//ATL Confidence...00Z Update...
Med confidence on winds. High confidence remaining elements.
NListemaa
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 72 94 70 93 / 10 20 10 5
Atlanta 75 94 74 94 / 10 30 20 5
Blairsville 66 88 64 88 / 5 20 20 30
Cartersville 72 96 70 95 / 5 30 20 10
Columbus 75 94 73 95 / 20 30 20 5
Gainesville 72 93 70 92 / 5 20 20 10
Macon 74 95 70 94 / 20 30 20 5
Rome 70 95 70 95 / 5 20 20 10
Peachtree City 73 94 71 94 / 10 30 20 5
Vidalia 75 94 72 93 / 20 30 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...NListemaa
LONG TERM....SNELSON
AVIATION...NListemaaHazardous Weather Outlook National Weather Service Peachtree City GA 807 PM EDT Mon Sep 9 2019 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-110015- Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- 807 PM EDT Mon Sep 9 2019 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Above normal temperatures will persist through at least mid week. The combination of persistent heat in the 90s coupled with higher humidity will make it feel very uncomfortable. Try to avoid overexposure to outside activities and drink plenty of water to stay hydrated. A few afternoon showers and thunderstorms will be possible each afternoon and evening, through Friday, but most areas will remain dry and very warm. By this weekend, there is the potential to see higher rain chances. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
Special Weather Statement
National Weather Service Peachtree City GA
700 PM EDT Mon Sep 9 2019
GAZ049-050-092315-
Morgan GA-Greene GA-
700 PM EDT Mon Sep 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN AND WESTERN GREENE
COUNTIES UNTIL 715 PM EDT...
At 659 PM EDT...a strong thunderstorm was over Swords, or 8 miles
west of Greensboro...moving northwest at 10 mph.
HAZARD...40 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Buckhead, Greshamville, Parks Mill, Carey and Swords.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3352 8321 3347 8327 3347 8328 3348 8328
3348 8329 3356 8344 3366 8331
TIME...MOT...LOC 2259Z 137DEG 8KT 3356 8332
WIND...40MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
752 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 4 S GLENWOOD 32.12N 82.68W
09/09/2019 WHEELER GA EMERGENCY MNGR
TREE REPORTED DOWN ON LOTTS CREEK RD.
&&
EVENT NUMBER FFC1900730
KINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
825 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG 3 ENE ALAMO 32.17N 82.74W
09/09/2019 WHEELER GA EMERGENCY MNGR
TREE REPORTED DOWN ON THE ROAD ON OLD GLENWOOD RD.
&&
EVENT NUMBER FFC1900731
KINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
904 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 3 E KIBBEE 32.28N 82.47W
09/09/2019 E1.50 INCH MONTGOMERY GA EMERGENCY MNGR
PUBLIC REPORTED QUARTER TO PING PONG BALL SIZED HAIL AT
THE INTERSECTION OF HAMILTON RD AND THOMPSON POND RD.
&&
EVENT NUMBER FFC1900732
LUSKThe national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857747, 857748, 857749, 857750, 857751, 857752, 857753, 857754.